Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 222, NWS Pueblo, CO

June 23, 2023Bent County, Otero County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2023, 2:28 PM MDT for Bent County, Otero County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2023, 2:28 PM MDT (20:28 UTC)
Expired
Jun 23, 2023, 3:15 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:39 AM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 10:39 AM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1039 AM MDT Fri Jun 23 2023

.UPDATE...
Issued at 1016 AM MDT Fri Jun 23 2023

Main concern for later today is the potential for severe storms
over the far eastern counties. Looking at the high res guidance
off the SPC site, the potential will exist for rotating storms out
there after around 22 UTC, and they should move out of the region
by NLT 02 UTC. Given the environment, large hail will be the
biggest threat, then strong winds. Tor potential appears quite low
given no boundaries lurking out east.

The main forcing to get convection going appears to be the strong
convergence which is likely going to occur out near the KLAA area
later today. Any updraft which gets going is going to be in a
rather favorable environment for storm rotation given the 40 knts
of projected shear and 3000+ J projected CAPE per SPC mesoanalysis
fcst page.

I have updated the NDFD database to account for the stronger
convection.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Fri Jun 23 2023

Key Messages:

1) Morning fog and low clouds will give way to warm, sunny and
breezy conditions for most locations today, as drier air begins to
work its way into the region.

2) Another round of afternoon showers and thunderstorms is expected
on our far eastern plains, some of which could become severe.

Currently..

Water vapor imagery depicts very dry air beginning to work its way
into the region from our west, as a low pressure system makes its
way onto the California coast. High pressure remains in place to our
south, leaving southeastern Colorado in southwesterly flow aloft
with southerly and southeasterly flow at the surface over our
plains. This has led to formation of a wide swath of low clouds over
much our plains this morning, with some areas of fog beginning to
develop over El Paso County as of 3am as well. Temperatures and dew
points are holding steady in the upper 50s and low to mid 60s for
most plains locations this morning.

Today and Tonight..

Fog and low clouds are expected to dissipate by around 8 or 9am at
the latest, as dry air and gusty winds begin to move in from our
southwest. This will lead to a sharp moisture gradient across our
eastern plains this afternoon. Timing and location of this dryline
setup will determine where and when showers and thunderstorms manage
to form over our plains, as shortwave energy traverses the area this
afternoon. Early clearing over the high country will allow
temperatures to warm into the 80s across our mountain valleys and
70s for higher elevations. Downsloping winds and abundant sunshine
will lead to near or just slightly above average temperatures on our
plains, with highest temperatures over the lower Arkansas River
Valley. Westerly winds are expected to gust to around 50 mph over
the high country this afternoon, with gusts up to 35 mph possible
over our mountain adjacent plains and the I-25 corridor.

High res model guidance continues to suggest that storms will fire
along the dryline in eastern portions of Kiowa and Bent counties,
and western portions of Las Animas County, around 3 pm this
afternoon. With over 50kts of bulk shear forecast over this region
around that timeframe, and over 3500 J/Kg of SBCAPE to work with,
any storms that do manage to develop will likely become severe
quickly. Steep lapse rates and DCAPE values over 1800 J/Kg indicate
that primary threats with storms today will be large hail and
damaging winds, but can't rule out the potential for a tornado or
two as well. The threat for flash flooding is much less for today,
but brief periods of torrential rainfall will still be likely in
stronger storms as well. With less moisture and outflow boundary
interaction, along with better steering flow than what we've been
working with lately, storms should make their way east with haste,
exiting into Kansas soon after sunset at the latest. Clearing skies
and lower dew points will make for some chilly overnight low
temperatures tonight, especially across the high country, where
temps are expected to fall into the mid and upper 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM MDT Fri Jun 23 2023

Upper wave will lift into the northern plains on Saturday,
with much drier air mass spreading across srn Colorado through the
day. Storm chances will be nil as surface dewpoints fall off into
the 20s/30s across the plains, while mountain locations fall into
the teens. Max temps will rise, and 80s/90s should become
widespread at lower elevations in the afternoon. Cold front then
drops south through the state by early Sunday morning, leading to
cooler temps and slightly higher humidity along and east of the
mountains. Some weak instability (CAPE 200-500 J/KG) develops from
the mountains eastward by late Sunday afternoon, though with mid
level heights/temps slowly building and lack of any evident
convective trigger, thunderstorm chances look too low to mention
and will continue with a dry forecast.

Temps rebound Mon/Tue/Wed as upper ridge builds, and expect hot
and dry conditions area-wide as moisture remains rather limited
and convection surpressed under the ridge. From midweek on, ridge
flattens somewhat as energy ejects into the nrn Rockies from wrn
U.S. upper trough. At the surface, low level moisture increases
along and east of the mountains starting Wed, with perhaps a
deeper influx of moisture late Thu into Fri as several
models/ensemble members show a cold front dropping through the
plains and indications of at least modest ely flow developing.
Pattern should bring back thunderstorm chances to at least the
eastern half of the area Thu/Fri, while interior valleys and
mountains along the Continental Divide stay dry. After peaking
Tue/Wed, max temps will drift downward back toward seasonal
averages toward the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1016 AM MDT Fri Jun 23 2023

VFR conditions are anticipated during the next 24 hours at all 3
taf sites, KPUB, KALS and KCOS. It will be windy at KALS this
afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HODANISH
SHORT TERM...EHR
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jun 23, 11:55 AM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Jun 23 2023

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two severe thunderstorms are expected to occur over the
far eastern plains after 3 pm this afternoon. The primary threat
will be very large hail and wind gusts to 70 mph. An isolated
tornado can't be ruled out, but if a tornado should occur, it
would likely be close to the Kansas border. The storms should push
into Kansas by 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a dry weekend and early part of next week, isolated
thunderstorms may return to the eastern mountains and plains for
mid to late week. There is a chance that on Monday the storms
along the Colorado and Kansas border may be severe, otherwise, the
main risks from any storms during this extended period will be
lightning, gusty winds, small hail and brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, Jun 23, 2:18 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
218 PM MDT Fri Jun 23 2023

COZ093-097-232045-
Las Animas Vicinity/Bent County CO-La Junta Vicinity/Otero County CO-
218 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of east central Otero
and west central Bent Counties through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
North La Junta, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  La Junta and North La Junta around 230 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 10360 3787 10371 3816 10341 3795 10314
TIME...MOT...LOC 2018Z 228DEG 20KT 3788 10356

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:09 PM MDTSpecial Weather StatementPUBElbert36 min
Jun 22, 6:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jun 22, 6:39 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso81 min
Jun 22, 7:20 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jun 22, 7:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 22, 7:49 PM MDTTornado WarningPUBEl Paso26 min
Jun 22, 7:56 PM MDTRiver Flood WarningPUBCrowley, Otero42 hr
Jun 22, 7:57 PM MDTSevere Thunderstorm WarningPUBEl Paso63 min
Jun 22, 8:01 PM MDTTornado WarningPUBEl Paso29 min
Jun 22, 8:06 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso25 min
Jun 22, 8:49 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso26 min
Jun 22, 9:13 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso32 min
Jun 23, 1:34 AM MDTRiver Flood WarningPUBOtero3 days
Jun 23, 1:22 PM MDTRiver Flood WarningPUBPueblo21 days
Jun 23, 2:18 PM MDTSpecial Weather StatementPUBOtero27 min
Jun 23, 3:08 PM MDTSevere Thunderstorm WarningPUBBent52 min
Jun 23, 3:32 PM MDTSpecial Weather StatementPUBBent28 min
Jun 23, 3:50 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas40 min
Jun 23, 3:53 PM MDTSevere Thunderstorm WarningPUBBent, Prowers52 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningPUBProwers38 min
Jun 23, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas32 min
Jun 23, 4:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers51 min
Jun 23, 4:39 PM MDTTornado WarningPUBLas Animas24 min
Jun 23, 4:58 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Jun 23, 5:02 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas43 min
Jun 23, 5:22 PM MDTSevere Thunderstorm WarningPUBBaca38 min
Jun 23, 5:25 PM MDTSevere Thunderstorm WarningPUBBent, Prowers50 min
Jun 23, 5:36 PM MDTTornado WarningPUBProwers24 min
Jun 23, 5:45 PM MDTTornado WarningPUBBaca30 min
Jun 23, 5:58 PM MDTTornado WarningPUBProwers32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.